Review of Drug-induced aseptic meningitis

The Bottom Line: Drug-induced aseptic meningitis has been reported as an uncommon adverse reaction with numerous agents. The major categories of causative agents are nonsteroidal anti-inflammatory drugs, antimicrobials, intravenous immunoglobulin, intrathecal agents, vaccines and a number of other less frequently reported agents. There are 2 major proposed mechanisms for Drug-induced aseptic meningitis. The first involves direct irritation of the meninges by intrathecal administration of the drug, and the second involves immunological hypersensitivity to the drug, most likely type III and type IV hypersensitivity.

Jolles, S, W A ASewell, and CLeighton. “Drug-induced aseptic meningitis: diagnosis and management.” Drug safety 22.3 (2000):215-226.

DIAM has been reported as an uncommon adverse reaction with numerous drugs and chemicals and should be considered in the differential diagnosis of acute and recurrent meningitis. The major categories of causative agents are NSAIDs, antimicrobials, IVIG, intrathecal agents and vaccines, with a number of other agents reported less frequently. The association between SLE and ibuprofen as cause of Drug-induced aseptic meningitis is particularly strong and is important to recognise, as this medication may be purchased over the counter. Drug-induced aseptic meningitis is treatable by withdrawal of the drug and does not usually result in long term sequelae, even where repeated exposure to the drug has occurred.

Advertisements
This entry was posted in Background question, EUHMidtown and tagged . Bookmark the permalink.